Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

August 23, 2021Jackson County, La Crosse County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Aug 23, 2021, 7:35 AM CDT for Jackson County, La Crosse County, Trempealeau County, Wisconsin. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2021, 7:35 AM CDT (12:35 UTC)
Expired
Aug 23, 2021, 8:30 AM CDT
In force
55 min
Issued by
NWS La Crosse, WI
Hail
0.00 in
Wind
30

Counties Jackson County, WI, La Crosse County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 34 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

758 
WWUS83 KARX 231235
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
735 AM CDT Mon Aug 23 2021
 
MNZ088-096-WIZ032>034-041-042-053-231330-
Winona MN-Houston MN-Buffalo WI-Jackson WI-Vernon WI-Trempealeau WI-
La Crosse WI-Monroe WI-
735 AM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of central Winona,
northeastern Houston, southeastern Buffalo, La Crosse, southwestern
Jackson, northwestern Vernon, western Monroe and Trempealeau Counties
through 830 AM CDT...

At 732 AM CDT, local law enforcement reported a strong thunderstorm
near Holmen, or 11 miles north of La Crescent, moving east at 35 mph.

HAZARD...Heavy rainfall and lightning. Winds in excess of 30 mph.

SOURCE...Law enforcement.

IMPACT...Heavy rainfall may lead to mudslides along steep valley 
         terrain. Gusty winds could knock down tree limbs and blow 
         around unsecured objects.

Locations impacted include...
La Crosse, Winona, Sparta, La Crescent, Black River Falls, Arcadia,
Whitehall, Onalaska, Holmen, West Salem, Goodview, Trempealeau,
Galesville, Bangor, Blair, Independence, Cashton, Fountain City,
Stoddard and Coon Valley.

This includes the following highways...
 Interstate 94 between mile markers 100 and 118.
 Interstate 90 in Minnesota between mile markers 255 and 276.
 Interstate 90 in Wisconsin between mile markers 1 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4368 9080 4365 9148 4420 9179 4446 9149
      4444 9080 4442 9080 4442 9079
TIME...MOT...LOC 1232Z 260DEG 29KT 4399 9131 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

Peters

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 23, 5:55 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 23, 5:55 AM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
555 AM CDT Mon Aug 23 2021

.SHORT TERM...(Today and tonight)
Issued at 322 AM CDT Mon Aug 23 2021

At 3 AM, a band of showers and storms extended from north-central
Iowa northeast through southeast Minnesota and west-central and
central Wisconsin. This activity was associated with warm air
advection ahead of a shortwave trough move east across Minnesota.
The 23.00z models are in good agreement that the moderate to
strong 850 mb moisture transport will be focused into areas along
and south of Intestate 94 through sunrise and then gradually
weaken. In addition, the RAP shows that the 0-1 km CAPEs will
climb into the 1-2 K J/kg range mainly west of the Mississippi
River Valley, so there will ample instability to support further
development of showers and storms. With the 0-3 km shear mainly in
the 20 to 30 knot range, not anticipating any organized severe
weather. However, could not completely rule out the possibility
of a few strong storms. Hail and heavy rain are the main concerns.

From late this afternoon into tonight, the models are in general
agreement that the 850 mb moisture transport will increase along
a west to east boundary across southern Minnesota and central
Wisconsin. The 0-1 km CAPES in the RAP climb into the 2500-3500
J/kg range south of Interstate 94. With mid level lapse rate of
6-8 C/km and 0-6 km shear of 30 to 40 knots, there could be some
strong to potentially severe storms. Hail looks to be the primary
threat. However, could not rule out damaging winds if the storms
happen to become linear. In addition, there will be a heavy rain
threat due to precipitable water values of around 2 inches and
warm cloud layer depths of 4 to 4.5 km.

.LONG TERM...(Tuesday through Sunday)
Issued at 322 AM CDT Mon Aug 23 2021

From Tuesday afternoon into Tuesday night, a shortwave trough will
move across Minnesota and Wisconsin. 850 mb moisture transport
will increase across the area during the late afternoon and then
gradually shift northeast of the area on Tuesday night. Like
yesterday, the strongest moisture transport looks to be along and
north of Interstate 94. The 0-1 km CAPES will likely range from
1500 to 3000 J/kg. However, still plenty of uncertainty on the
amount of shear which will be available. Some models suggest that
there will be ample shear for supercells. Meanwhile, other models
do not. With 700 mb temperatures increasing into the 12 to 14C
range west of the Mississippi River, thinking that the best chance
for these showers and storms will be across Wisconsin. With
precipitable water values of 1.75 to around 2 inches and warm
cloud layer depths of 4 to 4.5 km, heavy rain will once again be
possible especially north of Interstate 94.

With the area remaining on the northern periphery of a subtropical
high into the upcoming weekend, there will continue to be threats
of periodic showers and storms. With models showing varying
timing with their precipitation timing and location, opted to
broad brushed these rain chances through this time period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 555 AM CDT Mon Aug 23 2021

Cigs: short term models suggest that a period of MVFR possible
through about mid morning, with some support from satellite
imagery/sfc obs - mostly for KRST. Will carry in the forecast. Then,
generally favors VFR outside of any pcpn chances.

WX/vsby: current convection making steady progress east, and likely
east of the TAF sites by 12z. When the next chances move in is
challenging. Multiple forcing mechanisms, many subtle, could come
into play, with increasing moisture and ample instability. At this
time, the more likely period is overnight, and have added VCTS to
cover that. Anticipate some adjustments/updates as the convective
trends become more apparent/confidence increases.

Winds: mostly a southerly fetch through the period, generally 10 kts
or less. Some higher gusts around any storm.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Rieck
Hazardous weather outlook, Aug 23, 3:42 AM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
342 AM CDT Mon Aug 23 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
342 AM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms today and tonight. A few could be strong with
isolated severe possible. Threats include hail, gusty winds, and
locally heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storm chances through the week. A few could be strong with
isolated severe possible Tuesday. Threats include hail, gusty
winds, and locally heavy rain. Beyond that, it is too early to
discern if any day would hold a severe threat.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne/Rieck

In the hours before

Special weather statement, Aug 23, 7:35 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
735 AM CDT Mon Aug 23 2021

MNZ088-096-WIZ032>034-041-042-053-231330-
Winona MN-Houston MN-Buffalo WI-Jackson WI-Vernon WI-Trempealeau WI-
La Crosse WI-Monroe WI-
735 AM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of central Winona,
northeastern Houston, southeastern Buffalo, La Crosse, southwestern
Jackson, northwestern Vernon, western Monroe and Trempealeau Counties
through 830 AM CDT...

At 732 AM CDT, local law enforcement reported a strong thunderstorm
near Holmen, or 11 miles north of La Crescent, moving east at 35 mph.

HAZARD...Heavy rainfall and lightning. Winds in excess of 30 mph.

SOURCE...Law enforcement.

IMPACT...Heavy rainfall may lead to mudslides along steep valley
         terrain. Gusty winds could knock down tree limbs and blow
         around unsecured objects.

Locations impacted include...
La Crosse, Winona, Sparta, La Crescent, Black River Falls, Arcadia,
Whitehall, Onalaska, Holmen, West Salem, Goodview, Trempealeau,
Galesville, Bangor, Blair, Independence, Cashton, Fountain City,
Stoddard and Coon Valley.

This includes the following highways...
 Interstate 94 between mile markers 100 and 118.
 Interstate 90 in Minnesota between mile markers 255 and 276.
 Interstate 90 in Wisconsin between mile markers 1 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4368 9080 4365 9148 4420 9179 4446 9149
      4444 9080 4442 9080 4442 9079
TIME...MOT...LOC 1232Z 260DEG 29KT 4399 9131

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Peters

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.